Close Server: KOPWWW05 | Not logged in


Features

Loperamide Abuse to Decrease Opiate Withdrawal Symptoms

Emergency department nurses must be aware of the signs and dangers

A 25-year-old female arrived to your emergency department complaining of abdominal pain, emesis, nausea, and dizziness for a 24-hour period.  She had three previous admissions for similar symptoms over the last few months. On those admissions she presented with bradycardia, QT prolongation, and ventricular tachycardia. This admission she presented with hypotension with a QT prolongation on her electrocardiogram. 

An echocardiogram showed a left ventricular ejection fraction of 50%-54% (50%-80%=normal) and continued to deteriorate to <20%. Her urine drug screen was positive for benzodiazepines and opioids. The patient admitted to abusing loperamide to help her while withdrawing from chronic opioid abuse. Her condition rapidly declined and after aggressive treatment, she expired 22-hours post admission.1

On June 7, 2016, the Food and Drug Administration (FDA) released a warning to healthcare professionals and consumers that "taking higher than recommended doses of loperamide (Imodium) can cause serious heart problems which may lead to death."2 This warning followed a recently published case report of two males, in separate incidents, who died after consuming large quantities of loperamide, to either "achieve euphoria" or to "decrease opiate withdrawal symptoms."2, 3 Case reports such as these have been reported since 2005 and are on the increase throughout the country.4-12 These recent cases have resulted in cardio-toxic effects.

Loperamide pills

Poor Man's Methadone
Loperamide is called the "poor man's methadone" and many web-based blogs and drug forums actively promote loperamide use. 7, 13 Eggleston et al. reported there has been, "a 71% increase in poison center calls" since 2011, "related to intentional loperamide exposures."3  In addition, the American Association of Poison Control Centers, National Poison Data System has reported a steady increase in loperamide calls, with at least two adult deaths occurring each year since 2010.14 Chronic opioid abuse patients have been seeking alternative means to obtain opioid-like drugs to achieve euphoria and/or to decrease the symptoms of opiate withdrawal. Increases such as these are alarming, especially since regulatory agencies have recently limited prescribed quantities of opiates to curb the opioid crisis in the United States. 2,6,7,11-13

Loperamide was approved by the FDA in 1976 and became available as an over-the-counter (OTC) antidiarrheal drug in 1988.  It is a mu-opioid agonist, formulated to act upon intestinal opioid receptors, which inhibit peristalsis to calm an irritated bowel. It is safe when used as directed however when used in supratherapeutic amounts, it crosses the blood-brain barrier affecting the central nervous system.2-9,11-13 

Toxicology Troubles
The FDA states that 48 cases were reported to their Med Watch adverse reporting system. Of those cases, 31 resulted in hospitalization and 10 have resulted in death.2  Loperamide when absorbed, peaks between 2.5-5 hours. It has an estimated half-life (t ½ ) of 9 to 14 hours, however several reports have documented delayed absorption with  t ½ of up to 34-41 hours. 10,12,13  Routine toxicology screening does not include loperamide in their assay, so often results will be reported as negative.10 Specific blood levels however can be obtained, usually from outside laboratories. The cardio-toxic effects seen from intentional abuse and misuse of loperamide have included: bradycardia, polymorphic ventricular tachycardia, premature ventricular contractions, pulseless ventricular tachycardia, QRS, QT prolongation, sinus pauses, T-wave abnormalities, wide complex tachycardia, ventricular ectopy, ventricular tachycardia, torsades de pointes, and cardiac arrest.3-13

Healthcare professionals must be aware of this latest trend in loperamide abuse and its' potential cardio-toxic effects to patients, especially those who are withdrawing from symptoms associated with chronic opiate abuse.

References:
1.Mowry JB, Spyker DA, Brooks DE, et al. 2014 Annual Report of the American Association of Poison Control  Centers'- National Poison Data System(NPDS): 32nd Annual Report. Clin Toxicol. 2015. 53(10):962-1147. Case Report: # 1063. P. 1140.  doi: 10.3109/15563650.2015.1102927.  http://www.aapcc.org/annual-reports/. Accessed June 12, 2016.

2. U.S. Food and Drug Administration (FDA). FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. Web: FDA.gov. 2016. June 6. http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm.  Accessed June 12, 2016.

3.Eggleston W, Clark KH, Marraffa JM. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2016 Apr 26. doi: 10.1016/j.annemergmed.2016.03.047. https://www.researchgate.net/publication/301772725_Loperamide_Abuse_Associated_With_Cardiac_Dysrhythmia_and_Death. Accessed June 12, 2016.

4. Wightman RS, Hoffman RS, Howland MA, et al. Not your regular high: cardiac dysrhythmias caused by loperamide.  Clin Toxicol. 2016. 54(5):454-458. http://www.tandfonline.com/doi/pdf/10.3109/15563650.2016.1159310.  Accessed June 12, 2016.

5.Mukarram O, Hindi Y, Catalasan G, et al.  Loperamide induced torsades de pointes: A case report and review of the literature. Case Rep Med. 2016. 2016 (3): 1-3. Article ID 4061980. doi: 10.1155/2016/4061980. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4775784/pdf/CRIM2016-4061980.pdf. Accessed June 12, 2016.

6. Mancano MA. High-Dose loperamide abuse inducing life-threatening cardiac arrhythmias. Hosp Pharm. 2015. 50(5):351-355. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4567199/pdf/hpj-50-351.pdf.  Accessed June 12, 2016.

7. Dierksen J,  Gonsoulin M,  Walterscheid JP. Poor man's methadone: A case report of loperamide toxicity. Am J Forensic Med Pathol. 2015. 36(4):268-270.  https://www.ncbi.nlm.nih.gov/pubmed/26355852

8. Enakpene EO, Riaz IB, Shirazi FM,  et al. The long QT teaser: Loperamide abuse. Am J Med. 2015. 128(10):1083-1086. doi: 10.1016/j.amjmed.2015.05.019.  Accessed June 12, 2016.

9. MacDonald R, Heiner J, Villarreal J, et al. Loperamide dependence and abuse. BMJ. 2015 May 2 doi: 10.1136/bcr-2015-209705.http://casereports.bmj.com/content/2015/bcr-2015-209705.full

10. Eggleston W, Nacca N, Marraffa JM. Loperamide toxicokinetics: Serum concentrations in the overdose setting Clin Toxicol. 2015. 53(5):495-496. http://www.tandfonline.com/doi/pdf/10.3109/15563650.2015.1026971. Accessed June 12, 2016.

11. Spinner HL, Lonardo NW, Mulamalla R, et al. Ventricular tachycardia associated with high-dose chronic loperamide use. Pharmacotherapy. 2015. 35(2):234-238. doi: 10.1002/phar.1540.  http://onlinelibrary.wiley.com/doi/10.1002/phar.1540/pdf.  Accessed June 12, 2016.

12, Marraffa, JM, Holland MG, Sullivan RW, et al.  Cardiac conduction disturbance after loperamide abuse . Clin Toxicol. 2014. 52(9):952-957. doi: 10.3109/15563650.2014.969371. http://www.tandfonline.com/doi/pdf/10.3109/15563650.2014.969371.  Accessed June 12, 2016.

13. Awad, N. Loperamide-induced cardiotoxicity.  Emerg Med Pharm D. 2015. July 21. http://empharmd.blogspot.com/2015/07/loperamide-induced-cardiotoxicity.html.  Accessed June 12, 2016.

14. American Association of Poison Control Centers (AAPCC). Annual Reports. Web:aapcc.org.  2016. http://www.aapcc.org/annual-reports/.  Accessed June 12, 2016.

 M. Thomas Quail works as a nurse at the Bureau of Environmental Health for the Commonwealth of Massachusetts Department of Public Health.

You Might Also Like...

An Opioid-Free ED

St. Joseph's Regional Medical Center is first in country to implement an opiate-free protocol.

Nurses, NPs, and PAs to Treat Opioid Overdose

The Comprehensive Addiction and Recovery Act of 2016 allows NPs and PAs to treat drug overdoses.

Healthcare Professionals' Attitudes Toward Opioids

What tools are needed to lower rising addiction rates?

Employee Engagement

HR professionals can implement these programs to help improve their companies


Articles Archives


     

Email: *

Email, first name, comment and security code are required fields; all other fields are optional. With the exception of email, any information you provide will be displayed with your comment.

First * Last
Name:
Title Field Facility
Work:
City State
Location:

Comments: *
To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the below image, reload the page to generate a new one.

Captcha
Enter the security code below: *

Fields marked with an * are required.

View the Latest from ADVANCE

 
 
 
 

Back to Top

© 2017 Merion Matters

660 American Avenue Suite 300, King of Prussia PA 19406

1-484-804-4888